Review
2015 April
Volume : 3 Issue : 2


Long-term effects of proton pump inhibitors

Sethu Babu

Pdf Page Numbers :- 94-100

Sethu Babu1,*

 

1Department of Gastroenterology, Krishna Institute of Medical Sciences, Minister Road, Secunderabad - 500003, Telangana, India

 

*Corresponding author: Dr. Sethu Babu, Department of Gastroenterology, Krishna Institute of Medical Sciences, Minister Road, Secunderabad - 500003, Telangana, India. Email: sethu9@rediffmail.com.

 

Received 25 January 2015; Revised 19 March 2015; Accepted 26 March 2015; Published 31 March 2015

 

Citation: Sethu Babu. Long-term effects of proton pump inhibitors. J Med Sci Res. 2015; 3(2):94-100. DOI: http://dx.doi.org/10.17727/JMSR.2015/3-019

 

Copyright: © 2015 Sethu Babu. Published by KIMS Foundation and Research Center. This is an open-access article distributed under the terms of the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.

View Full Text | PDF

Abstract

 This review summarizes the literature regarding long-term adverse effects of proton pump inhibitors (PPIs). There is widespread use of PPIs for a number of indications both in the inpatient and outpatient settings. While PPIs are generally considered safe and well tolerated, more serious adverse events have been reported. The risk of pneumonia was increased 27–39% in short-term use of PPIs in three meta-analyses. The use of PPIs is associated with Clostridium difficile infection (CDI) and appears to be dose related. Fractures and the impaired magnesium absorption associated with the use of PPIs have led the FDA to issue a warning regarding their use. Thrombocytopenia, iron deficiency, vitamin B12 deficiency, rhabdomyolysis and acute interstitial nephritis (AIN) have also been reported with the use of PPIs. Even though these adverse effects occur in small percentage of people, their impact should not be underestimated. PPIs are widely used and even a rare adverse effect may result in a large number of people being affected. Practitioners need to be vigilant about such adverse effects and counsel patients accordingly and use PPIs only when indicated.

 

Keywords: proton pump inhibitors; pneumonia; Clostridium difficile

Subscription